Colorado, 2020High Wind in Colorado, February 25, 2020
February 25, 2020 · NWS BOU · 1 event in 1 county or zone
Strong post-frontal northwesterly winds developed as a storm system exited into the Central Plains. Peak wind gusts included 64 mph and Limon Municipal Airport and 58 mph, 7 miles south-southwest of Hugo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong post-frontal northwesterly winds developed as a storm system exited into the Central Plains. Peak wind gusts included 64 mph and Limon Municipal Airport and 58 mph, 7 miles south-southwest of Hugo. Elsewhere, peak gusts ranged from 45 to 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 25, 3:06 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 25, 3:06 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 AM MST Tue Feb 25 2020
.SHORT TERM...(Today and tonight)
Issued at 305 AM MST Tue Feb 25 2020
Models appear to have stabilized with the main question of
yesterday which was how far west the precipitation wrapping around
the back of the trough across Kansas and Nebraska will come.
There's good agreement now on the large scale snow shield coming
back to about Akron with an inch or two of snow east of there.
There's also pretty good agreement now on the extension of this in
upslope areas from Elbert county through Limon with similar
amounts. Most short-range models show one or more banded features
in the middle of the day, generally just east of Denver into
Elbert county. This still bears watching for possible local
enhancement of the snowfall, but there's uncertainty about both
the intensity and location. There is a fair amount of instability
to support localized heavier showers. For now, we've just raised
PoPs in this area, and trimmed them back a bit north of Denver,
due to the downslope/upslope pattern with the strong winds.
Outside of the above mentioned areas, some light snow is likely as
the pocket of instability now over southeast Wyoming rotates
southward, but the snow will be fighting dry low level air so
accumulations for Denver should be pretty light, with an inch or
less, provided any heavier snow bands are in fact east of the
city. One other thing to watch is that southern Lincoln county
could be approaching high wind criteria for a few hours as the
strongest gradient goes through in the early afternoon.
For the mountains, light snow showers have continued overnight,
but some drier air is now arriving from the north. There should
still be enough instability for some showers during the day, but
even less than what we've had overnight. We're keeping the winter
weather advisory up for a couple more hours to cover the current
activity, but expect to drop it before sunrise.
Skies will clear quickly in most areas this evening, there may be
some lingering clouds in the central mountains for a while. The
current chilly forecast for Wednesday morning looks good.
.LONG TERM...(Wednesday through Monday)
Issued at 305 AM MST Tue Feb 25 2020
Wednesday morning will begin mostly clear and cold as slight
ridging in the northwest flow aloft moves overhead. This will
quickly be replaced with troughing as a couple fast moving systems
dive out of British Columbia and the Northern Rockies. Light snow
will begin in the mountains in the afternoon, with a speed max
moving into the area after midnight Wednesday. Not a lot of
moisture expected with these waves, will likely only see around an
inch of snowfall over the mountains through Thursday morning.
Across the plains, warmer air will have pushed in from the west
and some downsloping will help increase highs into the 40s. Winds
will be relatively light, with gusty northwest winds affecting
the northern plains.
Besides some light snow remaining over the mountains Thursday, and
a slight chance of light showers over the far eastern plains,
mostly clear skies will allow for a few degrees of additional
warming in the continued northwest flow.
An upper ridge will move over the area Friday, then westerly flow
on the backside of the ridge for Saturday, followed by
southwesterly flow as a potent system drops south offshore of the
western US coast. This will result in a warm and dry weather
window, with temperatures about 10 degrees warmer than average for
the end of February. Readings will likely be in the 50s to 60s
over the plains, and in the 30s to near 40 for the mountains. A
weak ripple moving off the Pacific and into the flow Saturday
night into Sunday will result in light mountain snow during the
time.
Models differ in the position of the potent offshore system, in
that the EC keeps it inland until early Monday morning, when it
drifts over the Pacific off of SoCal for a short 12 hours before
swinging it back inland. The GFS bring if far offshore the whole
time before it moves onshore Monday morning. The Canadian brings
the offshore system inland on Sunday evening. While positions are
different, they all have the system opening up while sending a
cold front down over the area Sunday night into Monday morning. So
a return to winter weather in the mountains is expected during
this time frame - the meteorological first day of Spring on
Sunday. Just not sure on how much upslope flow we'll experience,
at this point for the chance of winter weather for the plains as
well. Will have a chance of snow for the plains with likely chance
for the mountains, and cooler temperatures for Monday to show this
weather pattern change.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 305 AM MST Tue Feb 25 2020
North winds will increase this morning behind a cold front, with
gusts to 40 knots at KDEN/KAPA and 30 knots at KBJC by 16z.
Instrument approaches to KDEN will likely be needed at times, and
localized IFR conditions in snow showers are expected between 14z
and 22z. Winds will diminish after 22z, with skies clearing
sometime between 02z and 08z this evening.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM early this morning to 5 PM MST
this afternoon for COZ046-048>051.
Winter Weather Advisory until 9 AM MST this morning for COZ031-
033-034.
&&
SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Gimmestad
Hazardous weather outlook, Feb 25, 5:47 AM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
547 AM MST Tue Feb 25 2020
COZ030>051-261300-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
547 AM MST Tue Feb 25 2020
...STRONG WINDS AND LIGHT SNOW ACROSS THE PLAINS TODAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
North winds will increase across the plains this morning, with
gusts of 40 to 55 mph during the early afternoon. The strongest
winds will be around Akron and Limon. Light snow will fall across
most of the plains, with accumulations of 1 to 3 inches expected
from southeast of Denver through Limon and into the northeast
corner of Colorado. These areas could see travel difficulty due to
drifting snow and icy roads. The Denver area should see some light
snow, but with accumulations around an inch or less. In the
mountains there will be scattered light snow showers, mainly over
the ridges.
The strong winds will keep wind chills near zero in the single
digits today, and even with lighter winds tonight wind chills will
be near or below zero.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow will fall over the high mountains Wednesday night into
Thursday, with mostly clear skies and weak warming over the
plains. Northwesterly winds will increase over the plains Thursday
with speeds of 20 mph gusting to 35 mph. Temperatures will then
warm to nearly 10 degrees above normal into the weekend. Dry
weather is expected until a potent system off the Pacific pushes
snow into the mountains Sunday and then over the plains Monday.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Gimmestad/Kriederman
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- February 25, 6:45 AM MST to 7:45 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873708.